Alert archive / Wyoming / High Wind Watches in 2016
High Wind Watch 25, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 23, 2016, 1:31 PM MST for Albany County, Laramie County, Wyoming. It took effect at Dec 25, 2016, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 23, 2016, 1:31 PM MST (20:31 UTC)
- In effect from
- Dec 25, 2016, 8:00 AM MST
- Expired
- Dec 24, 2016, 11:29 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
084 WWUS75 KCYS 232031 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 131 PM MST FRI DEC 23 2016 ...HIGH WIND WATCH FROM THE SOUTHERN LARAMIE RANGE EASTWARD TO CHEYENNE ON SUNDAY... WYZ116>118-241100- /O.NEW.KCYS.HW.A.0025.161225T1500Z-161226T0600Z/ SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...BUFORD...PUMPKIN VINE...VEDAUWOO... WHITAKER...FEDERAL...HORSE CREEK...CHEYENNE 131 PM MST FRI DEC 23 2016 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. * TIMING...LATE SUNDAY MORNING THROUGH SUNDAY EVENING. * WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. STRONG AND GUSTY CROSSWINDS WILL POSE A SIGNIFICANT BLOW OVER RISK FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
3 follow-up statements
870 WWUS75 KCYS 240315 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 815 PM MST FRI DEC 23 2016 ...HIGH WIND WATCH IN EFFECT FROM THE SOUTHERN LARAMIE RANGE EAST TO CHEYENNE CHRISTMAS DAY... WYZ116>118-241300- /O.CON.KCYS.HW.A.0025.161225T1500Z-161226T0600Z/ SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...BUFORD...PUMPKIN VINE...VEDAUWOO... WHITAKER...FEDERAL...HORSE CREEK...CHEYENNE 815 PM MST FRI DEC 23 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * TIMING...WINDS WILL BECOME STRONG AND GUSTY LATE SUNDAY MORNING AND CONTINUE THROUGH SUNDAY EVENING. * WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. STRONG AND GUSTY CROSSWINDS WILL POSE A SIGNIFICANT BLOW OVER RISK FOR HIGH PROFILE AND LIGHTWEIGHT VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
671 WWUS75 KCYS 241018 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 318 AM MST SAT DEC 24 2016 ...HIGH WIND WATCH CONTINUES FOR CHRISTMAS DAY FROM LARAMIE TO CHEYENNE... ...A PERIOD OF BLOWING SNOW COULD RESULT IN VERY DANGEROUS TRAVEL CONDITIONS OVER THE INTERSTATE 80 SUMMIT ON SUNDAY AFTERNOON... WYZ115-241830- /O.EXA.KCYS.HW.A.0025.161225T1500Z-161226T0600Z/ LARAMIE VALLEY- INCLUDING THE CITIES OF...BOSLER...LARAMIE 318 AM MST SAT DEC 24 2016 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. * TIMING...VERY STRONG WINDS WILL DEVELOP BY LATE SUNDAY MORNING AND CONTINUE THROUGH LATE SUNDAY EVENING. * WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. DANGEROUS CROSSWINDS WILL RESULT IN A SIGNIFICANT BLOW OVER RISK FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...MAINLY ON NORTH TO SOUTH ORIENTED SECTIONS OF ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WYZ116>118-241830- /O.CON.KCYS.HW.A.0025.161225T1500Z-161226T0600Z/ SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...BUFORD...PUMPKIN VINE...VEDAUWOO... WHITAKER...FEDERAL...HORSE CREEK...CHEYENNE 318 AM MST SAT DEC 24 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * TIMING...VERY STRONG WINDS WILL DEVELOP BY LATE SUNDAY MORNING AND CONTINUE THROUGH LATE SUNDAY EVENING. THERE IS A THREAT OF LOW VISIBILITY IN BLOWING SNOW OVER THE INTERSTATE 80 SUMMIT ON SUNDAY AFTERNOON. * WINDS...WEST 35 TO 45 MPH WITH GUSTS UP TO 70 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. DANGEROUS CROSSWINDS WILL RESULT IN A SIGNIFICANT BLOW OVER RISK FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...MAINLY ON NORTH TO SOUTH ORIENTED SECTIONS OF ROADS. A PERIOD OF DANGEROUS TRAVEL CONDITIONS IS POSSIBLE ON SUNDAY AFTERNOON WITH VERY LOW VISIBILITY IN BLOWING SNOW AND ICY ROADS OVER THE INTERSTATE 80 SUMMIT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ HAMMER
631 WWUS75 KCYS 241829 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 1129 AM MST SAT DEC 24 2016 ...STRONG WINDS LIKELY ON CHRISTMAS DAY FROM LARAMIE TO SIDNEY AND NEARBY LOCATIONS... .STRONG LOW PRESSURE MOVING ACROSS THE PLAINS WILL PRODUCE A PERIOD OF STRONG WINDS FROM THE LARAMIE VALLEY EASTWARD ACROSS THE CHEYENNE RIDGE. THIS INCLUDES THE I-80 CORRIDOR FROM LARAMIE, WY TO SIDNEY, NE. A PERIOD OF BLOWING SNOW COULD RESULT IN VERY DANGEROUS TRAVEL CONDITIONS OVER THE INTERSTATE 80 SUMMIT ON SUNDAY AFTERNOON AS WELL. WYZ115>118-250800- /O.UPG.KCYS.HW.A.0025.161225T1500Z-161226T0600Z/ /O.NEW.KCYS.HW.W.0034.161225T1500Z-161226T0600Z/ LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...BOSLER...LARAMIE...BUFORD... PUMPKIN VINE...VEDAUWOO...WHITAKER...FEDERAL...HORSE CREEK... CHEYENNE 1129 AM MST SAT DEC 24 2016 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 11 PM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 AM TO 11 PM MST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...VERY STRONG WINDS WILL DEVELOP BY LATE SUNDAY MORNING AND CONTINUE THROUGH LATE SUNDAY EVENING. THERE IS A THREAT OF LOW VISIBILITY IN BLOWING SNOW OVER THE INTERSTATE 80 SUMMIT ON SUNDAY AFTERNOON. * WINDS...WEST 35 TO 45 MPH WITH GUSTS UP TO 70 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. DANGEROUS CROSSWINDS WILL RESULT IN A SIGNIFICANT BLOW OVER RISK FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...MAINLY ON NORTH TO SOUTH ORIENTED SECTIONS OF ROADS. A PERIOD OF DANGEROUS TRAVEL CONDITIONS IS POSSIBLE ON SUNDAY AFTERNOON WITH VERY LOW VISIBILITY IN BLOWING SNOW AND ICY ROADS OVER THE INTERSTATE 80 SUMMIT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NEZ020-021-054-055-WYZ119-250800- /O.NEW.KCYS.HW.W.0034.161225T1800Z-161226T0300Z/ BANNER-MORRILL-KIMBALL-CHEYENNE-EAST LARAMIE COUNTY- INCLUDING THE CITIES OF...HARRISBURG...ANGORA...BRIDGEPORT... BAYARD...REDINGTON...KIMBALL...BROWNSON...SIDNEY...PINE BLUFFS 1129 AM MST SAT DEC 24 2016 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 8 PM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM MST SUNDAY. * TIMING...STRONG WINDS WILL DEVELOP EARLY SUNDAY AFTERNOON AND CONTINUE TO THROUGH THE EARLY EVENING. * WINDS...WEST TO NORTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS...MAINLY TO TRANSPORTATION. DANGEROUS CROSSWINDS WILL RESULT IN A SIGNIFICANT BLOW OVER RISK FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES...MAINLY ON NORTH TO SOUTH ORIENTED SECTIONS OF ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 23, 10:30 AM MST, 3 hours 1 minute earlier.
Area forecast discussion, Dec 23, 10:30 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 AM MST Fri Dec 23 2016
.SHORT TERM...(Today through Sunday)
Issued at 330 AM MST Fri Dec 23 2016
Dense fog is occurring over the Laramie Valley early this AM. This
should continue through around 12z, at which time BUFKIT soundings
show the low-levels drying and the HRRR suggests improving surface
visibilities. We anticipate a generally quiet period of weather in
the next 24-48 hours. Shortwave ridging and very dry 700-300 mb RH
progs suggests little or no precipitation today. On Saturday, high
amplitude ridging will continue as a significant upper trough digs
into the Great Basin. All models (GFS/NAM/ECMWF) show 700 mb temps
climbing to +2 deg C over the high plains on Saturday, so a few 45
to 50 degree readings are likely. Moisture profiles appear too dry
to support precipitation through at least 00z Sunday.
Attention then shifts to a potential winter storm, which is likely
to cause travel headaches for the Christmas holiday. CWV satellite
imagery shows a vigorous upper-level trough spinning toward the CA
coastline. Until this system gets ashore and becomes sampled by UA
networks, this is a fairly low confidence forecast for a potential
high-impact storm considering Christmas travel plans. Models still
disagree in mesoscale details, but are generally in good agreement
with cyclogenesis and a developing closed low over northeastern CO
by 15z Sunday. The system then continues to intensify, as it lifts
into central South Dakota. Limiting factors for a significant snow
event will be the progressive nature of the system, as well as the
position of the low once the storm shows a pronounced trowal. Snow
will certainly be much heavier over the Dakotas. Modeled QPF still
is highly variable, but most guidance shows potential for 2-4 inch
amounts over our far northeast zones, nearest the trowal. The GEFS
plumes from EMC for KCDR cluster around 2 inches as well. Although
these are not significant amounts, a strong pressure gradient, and
50-60 knot H8 flow will support strong winds and possible blizzard
like conditions in falling/blowing snow. Per coordination with LBF
and UNR, we decided on a Winter Storm Watch due to high confidence
in very dangerous travel conditions on a major holiday. Restricted
the watch to Niobrara county eastward for now, where confidence is
highest for at least 2 inches of snow. In the mountains, expect an
Advisory event with 5 to 10 inches of accumulation. A midlevel dry
slot may significantly limit accumulations for the plains of south
east WY and the southern NE Panhandle, possibly no snow at all.
A high wind event is possible on Sunday as well, particularly over
the southern Laramie Range eastward into Cheyenne. BUFKIT sounding
data from both the NAM/GFS suggests excellent low-level mixing and
55-65 knot flow not far off the surface at CYS. We would prefer to
see stronger subsidence for a warning-level event, but it is quite
possible with such strong winds aloft. The south Laramie Range and
adjacent foothills are more likely to see 60+ MPH gusts, mainly in
the afternoon.
.LONG TERM...(Sunday night through Thursday)
Issued at 330 AM MST Fri Dec 23 2016
Winds are the main concern in the long term. GFS high wind product
showing the Craig to Casper 850/700mb height gradients above 60
meters each day through the week. 700mb winds 50-55kts through
Friday before easing briefly. Likely will be seeing warnings for
the wind prone areas on a daily basis. Big wind event possible
Friday into Saturday as 700mb winds increase to 70kts and Craig to
Casper gradients up near 80 meters.
&&
.AVIATION...(For the 18Z TAFS through Saturday morning)
Early morning stratus and fog has lifted with VFR conditions over
southeast Wyoming and western Nebraska. Expect VFR through this
afternoon and tonight with intervals of mid to high cloudiness well
ahead of the next storm system for this weekend. Windy conditions
early this afternoon for the eastern plains including KCYS and
KSNY...but these winds are expected to diminish around sunset.
&&
.FIRE WEATHER...
Issued at 213 AM MST Fri Dec 23 2016
No fire weather concerns with a cool and unsettled weather pattern
in place.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from late Saturday night through late Sunday
night for WYZ102.
NE...Winter Storm Watch from late Saturday night through late Sunday
night for NEZ002-003-095.
&&
SHORT TERM...CLH
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...CLHHazardous weather outlook, Dec 23, 2:48 AM MST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 248 AM MST FRI DEC 23 2016 NEZ019>021-054-055-096-WYZ101-103>119-241000- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 248 AM MST FRI DEC 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT ROUND OF ACCUMULATING SNOW WILL RETURN TO THE AREA ON CHRISTMAS DAY. SOME LIGHT TO MODERATE SNOW ACCUMULATIONS WILL LIKELY HAVE SOME IMPACTS ON HOLIDAY TRAVEL. IN ADDITION...NORTHWEST WINDS MAY GUST IN EXCESS OF 40 MPH FOR A TIME SUNDAY PRODUCING AREAS OF BLOWING AND DRIFTING SNOW. THOSE WITH TRAVEL PLANS ON CHRISTMAS DAY WILL WANT TO STAY INFORMED OF THE LATEST FORECAST OVER THE COMING DAYS AS DETAILS BECOME MORE CLEAR. STRONG WINDS CAN BE EXPECTED ON A DAILY BASIS THROUGH NEXT WEEK. WIND PRONE AREAS LIKELY TO EXPERIENCE WIND GUSTS IN EXCESS OF 60 MPH EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. NEZ002-003-095-WYZ102-241000- DAWES-BOX BUTTE-NORTH SIOUX-NIOBRARA COUNTY- 248 AM MST FRI DEC 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA AND EAST CENTRAL WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT ROUND OF ACCUMULATING SNOW WILL RETURN TO THE AREA ON CHRISTMAS DAY. SOME LIGHT TO MODERATE SNOW ACCUMULATIONS WILL LIKELY HAVE SOME IMPACTS ON HOLIDAY TRAVEL. IN ADDITION...NORTHWEST WINDS MAY GUST IN EXCESS OF 50 MPH FOR A TIME SUNDAY PRODUCING AREAS OF BLOWING AND DRIFTING SNOW. WINTER STORM WATCHES HAVE BEEN POSTED FOR THE NORTHERN NEBRASKA PANHANDLE AND NIOBRARA COUNTY IN EAST CENTRAL WYOMING FOR SUNDAY INTO MONDAY. THOSE WITH TRAVEL PLANS ON CHRISTMAS DAY WILL WANT TO STAY INFORMED OF THE LATEST FORECAST OVER THE COMING DAYS AS DETAILS BECOME MORE CLEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:36 AM MST | Winter Storm Watch | CYS | Niobrara | 25 hr |
Nearby
High Wind Watches in Wyoming, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.